Dear Ask The Doctor: Hello, My right foot got swollen 3 weeks ago and it is still swollen. I had a massage back then, and the day after that my foot started to pain and got swollen so i think that massage caused tha problem. It does not pain anymore but it is still swollen. I x-rayed my foot and it is ok. I use ice on it each day. My doctor perscripted me Naprosyn i started it today but im concered by the side-effects i read that it has, and im not sure if it is going to work for my problem.
Dear Joanna: Naproxen is one of the most used over-the-counter drugs all over United States; nevertheless, it is a well-known fact that, as the rest of non-steroidal anti-inflammatories including Aspirin, Naproxen can produce an increased risk of serious gastrointestinal adverse events including bleeding, ulceration, and perforation of the stomach or intestines, epigastric pain, heartburn, diarrhea, abdominal distress, nausea and vomiting, indigestion, constipation, abdominal cramps or pain, fullness of GI tract (bloating and flatulence) and also kidney problems. These events can occur at any time during the drug use and without warning symptoms. Elderly patients are at greater risk for serious gastrointestinal events. In controlled clinical trials the percentage of patients reporting one or more gastrointestinal complaints ranged from 4% to 16%. The recommended daily dose is up to 1300mgs, above that dose there is risk of intoxication and higher risk also of gastrointestinal adverse events as described before. Naproxen is a very potent anti-inflammatory drug and if your foot problem is basically inflammation, this drug should work fine, but I strongly recommend you to take it with meals, never with empty stomach